Thunderstorm Wind, Yuma
- When
- August 11, 2:15 PM MST
- Where
- Yuma County, 7.23 mi SSW of Schramm
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.006, -102.640
During the early afternoon hours, a linear cluster of thunderstorms moved east across northeast Colorado. As the line moved into Yuma County, it produced up to 59 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early afternoon hours, a linear cluster of thunderstorms moved east across northeast Colorado. As the line moved into Yuma County, it produced up to 59 mph wind gusts. An outflow boundary surged ahead of the storms that with other outflow boundaries helped to develop more storms in Kit Carson and Cheyenne counties. These storms produced up to quarter sized hail in Kit Carson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 12:50 PM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 150 PM MDT Tue Aug 11 2020 .SHORT TERM...(This evening through Thursday night) Issued at 150 PM MDT Tue Aug 11 2020 Across the Tri State region this afternoon, much of the area is under sunny skies with the exception being along and just east of the Colorado border. Cloud cover here just out ahead of an inverted surface trough currently over eastern Colorado. Temperatures as of 100 pm MDT have a range from the upper 80s through the 90s, with winds SSE gusting to 20-30 mph at times. For this afternoon and evening, it will be the inverted trough west of the CWA for the focus of rw/trw initiation. Area radar is showing some convection already forming along the trough west of the CWA. Models do trend an area/line of convection east thru the area this evening before moving east of the CWA. Convection is aided by an upper level shortwave moving over the upper ridge that has been in place for the past several days. SPC has continued a Marginal Risk for severe thunderstorm potential for areas along and west of Highway 25 thru the evening hrs. Hail(1-2 inches), winds (60-70 mph) and potential for locally heavy rainfall are the expected hazards. The wind and hail threat will morph into more of a wind threat later tonight as activity traverses the CWA. For Wednesday and Thursday, upper ridge to remain in place over the central portion of the country, providing west to northwest upper flow. A couple more shortwaves are expected to traverse the upper ridge over these two days, and combined with a surface trough/front moving off the Front Range, eastern portions of the region could see strong to severe storm potential. Best chances from latest models has a Marginal/Slight risk area for Wednesday and a new Marginal Risk area for Thursday. Both days outlooks will focus on locales along and east of approx Highway 25. This works up to the proximity of the surface front that sets up over the CO/KS/NE border. Current guidance for Thursday has no chances mentioned for the afternoon/evening hrs for storms, but with a Marginal area east, have opted to mention a slight chance for locales mainly Highway 83 and east. Same threats as today are possible for storms on Wed/Thu. For temps, hot and above normal numbers are expected for daytime highs across the entire CWA, with mid 90s on Wednesday transitioning to mid and upper 90s for Thursday. Overnight lows will range in the 60s thru the short term period, with warmest locales in the eastern half of the CWA. .LONG TERM...(Friday through Tuesday) Issued at 1220 PM MDT Tue Aug 11 2020 The upper level pattern starts with high pressure over New Mexico and Arizona with low pressure in Canada with troughiness extending south into the northern plains. The upper high slowly retrogrades northwest into Nevada and Utah by 12z Monday continuing through Tuesday amplifying the ridge axis north into the northern plains. The above mentioned upper low and trough slide east toward the Great Lakes. There appears to be enough moisture in the 850-500mb layer for a few thunderstorms Saturday afternoon and evening then again Sunday through Tuesday. High temperatures Friday in the mid to upper 90s cooling a bit Saturday to the low to mid 90s. Further cooling is expected Sunday through Tuesday with below normal readings in the low to mid 80s. Low temperatures Friday night and Saturday night in the upper 50s to mid 60s cooling into the mid 50s to around 60 Sunday night and Monday night. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1056 AM MDT Tue Aug 11 2020 Mainly VFR conditions are set for both terminals. The only weather problem/concern will be the timing for any expected scattered storms later today. As a result have only mentioned VCTS at both sites. Will mention from around 00z Wednesday thru about 03z-04z. Winds for KGLD, SE 10-20kts thru around 00z Wednesday, then WSW 10-15kts. By 03z wednesday, SSE around 10kts. Winds for KMCK, SSE 10-20kts thru 04z Wednesday, then SE 5-10kts. By 12z Wednesday, S around 10kts. LLWS 08z-12z Wednesday 200@35kts. Flight Level 020. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...99 AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 903 AM MDT Tue Aug 11 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121515- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 903 AM MDT Tue Aug 11 2020 /1003 AM CDT Tue Aug 11 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... This afternoon and evening, isolated strong to severe thunderstorms will be possible. Storms are expected to develop in Eastern Colorado before progressing eastward later in the afternoon and evening. Any storms that develop will be capable of producing damaging wind gusts, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. Please send any reports of fog, severe weather or rainfall totals to the National Weather Service via phone or social media.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
08/11/2020 NORTON KS AWOS
AWOS STATION KNRN NORTON.
0703 AM DENSE FOG 2 E WRAY 40.08N 102.19W
08/11/2020 YUMA CO LAW ENFORCEMENT
POLICE OFFICER FROM WRAY REPORTED VERY LOW
VISIBILITY OF A COUPLE HUNDRED FEET DUE TO
FOG.
0615 AM DENSE FOG 2 NW WRAY 40.10N 102.25W
08/11/2020 YUMA CO AWOS
AWOS STATION K2V5 2 NW WRAY.
0414 AM DENSE FOG 2 SSE YUMA 40.10N 102.72W
08/11/2020 YUMA CO AWOS
AWOS STATION K2V6 1 SE YUMA.
&&Special Weather Statement National Weather Service Goodland KS 225 PM MDT Tue Aug 11 2020 COZ090-112100- Yuma County CO- 225 PM MDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL 300 PM MDT... At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Elba, or 19 miles southwest of Yuma, moving east at 30 mph. Half inch hail and wind gusts of up to 55 mph will be possible with this storm. Locations impacted include... Yuma and Heartstrong. LAT...LON 3991 10255 3986 10280 4023 10279 4025 10277 TIME...MOT...LOC 2025Z 248DEG 25KT 3993 10299 DDT
The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
A mesonet station recorded a 58 mph wind gust associated with the outflow of a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916211, 916212, 916208, 916209.